Alert archive / Michigan / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 2, NWS Grand Rapids, MI

March 30, 2005Mason County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at Mar 30, 2005, 8:11 PM EST for Mason County, Michigan. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 30, 2005, 8:11 PM EST (01:11 UTC)
Expired
Mar 30, 2005, 8:45 PM EST
In force
34 min
Issued by
NWS Grand Rapids, MI
Area
Counties, with a storm outline in the text

County Mason County, MI

The radar

The Green Bay radar (KGRB), 140 km from the middle of the area, began a volume at 01:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 30, 8:05 PM ESTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 1.2 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2005-03-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2005-03-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 63 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1332 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
63 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGRR 310112
SVRGRR
MIC105-310145-
/O.NEW.KGRR.SV.W.0002.050331T0111Z-050331T0145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
811 PM EST WED MAR 30 2005

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS
HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MASON COUNTY IN WEST CENTRAL MICHIGAN

* UNTIL 845 PM EST

* AT 807 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THIS
  STORM WAS LOCATED 6 MILES NORTHWEST OF LUDINGTON...AND MOVING
  NORTHEAST AT 40 MPH.  THIS STORM PRODUCED PENNY SIZE HAIL THREE 
  MILES NORTH OF LUDINGTON.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LAKE MICHIGAN RECREATION AREA AROUND 820 PM EST
  FREESOIL AROUND 825 PM EST

HAIL TO THREE-QUARTERS OF AN INCH IN DIAMETER...OR ROUGHLY THE SIZE
OF A PENNY...IS EXPECTED FROM THIS STORM. SEEK SHELTER IN A STURDY
STRUCTURE UNTIL THE STORM HAS PASSED.

LAT...LON 4403 8667 4394 8646 4413 8609 4419 8639

$$

JK RG
2 follow-up statements
000 
WWUS53 KGRR 310124
SVSGRR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
823 PM EST WED MAR 30 2005

MIC105-310145-
/O.CON.KGRR.SV.W.0002.000000T0000Z-050331T0145Z/
MASON MI-
823 PM EST WED MAR 30 2005

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR MASON COUNTY
UNTIL 845 PM EST...

AT 820 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THIS STORM
WAS LOCATED NEAR HAMLIN LAKE...OR ABOUT 7 MILES NORTH OF LUDINGTON...
AND MOVING NORTHEAST AT 40 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  LAKE MICHIGAN RECREATION AREA BY 820 PM EST
  FREESOIL BY 835 PM EST

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM EST
THURSDAY MORNING FOR SOUTHWESTERN MICHIGAN.

LAT...LON 4403 8667 4394 8646 4413 8609 4419 8639

$$

JK RG
000 
WWUS53 KGRR 310144
SVSGRR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
844 PM EST WED MAR 30 2005

MIC121-127-310154-
/O.EXP.KGRR.SV.W.0001.000000T0000Z-050331T0145Z/
OCEANA MI-MUSKEGON MI-
844 PM EST WED MAR 30 2005

...THE SEVERE THUNDERSTORM WARNING FOR MUSKEGON AND OCEANA COUNTIES
HAS BEEN ALLOWED TO EXPIRE...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORM WHICH PROMPTED THE WARNING HAS WEAKENED AND IS NO LONGER
SEVERE. THEREFORE THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO
EXPIRE.

LAT...LON 4345 8672 4313 8627 4325 8606 4382 8614

$$

WDM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 30, 3:21 PM EST, 4 hours 50 minutes earlier.

Area forecast discussion, Mar 30, 3:21 PM EST, 4 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
321 PM EST WED MAR 30 2005

.SHORT TERM...
FORECAST CONCERNS ARE HIGHLY FOCUSED ON TONIGHT AND THE THREAT FOR
SEVERE WEATHER. AFTER TONIGHT...THE REMAINDER OF THE SHORT TERM/S
WEATHER IS FAIRLY BENIGN REGARDING PRECIPITATION. THE WEATHER WILL
COOL OFF SIGNIFICANTLY AFTER TODAY...WITH STRONG WINDS IN THE WAKE
OF THE COLD FRONT TOMORROW. GFS AND ETA IN PRETTY GOOD AGREEMENT ON
THE MAIN FEATURES.

TONIGHT...THREAT FOR SEVERE STILL LOOKS PRETTY GOOD...WITH STRONG
DYNAMICS IN PLACE. MOISTURE RETURN CONTINUES...WITH 50 DEW POINTS AS
FAR NORTH AS WISCONSIN...AND 60 DEW POINTS NOSING INTO SOUTHERN
ILLINOIS. GIVEN 50 KT LLJ PROGD INTO THE AREA THIS EVENING...AND
50-70 KTS AT 500MB/S WIND AN OBVIOUS THREAT. HAIL WILL ALSO BE A
THREAT WITH FREEZING LEVELS IN THE 9 TO 10 THOUSAND FT RANGE. GIVEN
STRONG SPEED AND EVEN SOME DIRECTIONAL SHEAR IN PLACE...AN ISOLATED
TORNADO CANNOT BE RULED OUT EITHER. ETA PROGS HELICITY VALUES IN
EXCESS OF 200 IN THE 0-1KM LAYER. DISCRETE CELLS TO THE SOUTH AND
WEST WILL LIKELY BECOME LINEAR WITH TIME AS THEY MOVE INTO SOUTHWEST
LOWER MICHIGAN. BEST CHANCE FOR SVR WILL PROBABLY BE IN THE SOUTHERN
HALF OF THE FORECAST AREA TOWARD THE BETTER MOISTURE AND STRONGER
WIND SPEEDS. CARRIED LIKELY POPS FOR THE ENTIRE AREA OVERNIGHT.

ON THURSDAY...WINDS WILL PICK UP IN THE WAKE OF THE COLD FRONT.
EXPECT WINDS TO PICK UP INTO THE 20-30 MPH RANGE IN MOST
SPOTS...WITH GUSTS INTO THE 40-45 MPH RANGE. FEEL WE WILL BE
BORDERLINE ADVISORY AT THIS POINT. DO NOT EXPECT SUSTAINED OVER 30
MPH AT THIS POINT WHICH IS ONE CRITERIA. THE OTHER CRITERIA WE MAY
HIT THOUGH...WHICH IS GUSTS IN EXCESS OF 45 MPH. WILL HOLD OFF FOR
NOW AND REEVALUATE WITH THE EVENING AND OVERNIGHT MODEL RUNS. WILL
CARRY A CHANCE OF RAIN SHOWERS ALL DAY TOMORROW...AS THE MOISTURE
BEGINS TO WRAP AROUND INTO THE FORECAST AREA ON THE BACKSIDE OF THE
UPPER LOW.

THURSDAY NIGHT...FEEL PRECIPITATION WILL REALLY TAPER OFF...AS THE
MOISTURE BEGINS TO PULL AWAY FROM THE AREA. HAVE A CHANCE OF RAIN
AND SNOW NORTH IN THE EVENING...AND A CHANCE OF RAIN SOUTH.
OVERNIGHT...THERE MAY BE SOME SCATTERED SNOW SHOWERS IN THE FAR
NORTH...BUT THAT IS ABOUT IT AS THE MOISTURE PULLS QUICKLY AWAY.

FRIDAY...LEFT A SMALL POP IN...RAIN AND SNOW NORTH...RAIN SOUTH FOR
CONTINUITY SAKE. FEEL WE WILL PROBABLY END UP GOING DRY WITH
TIME...AS THE ETA IS INDICATING FAIRLY DRY AIR IN PLACE. FEEL THE
GFS IS TOO FAR TO THE NORTHWEST WITH ITS PRECIP WITH THE FRIDAY
SYSTEM.

LEFT A SMALL POP FOR SNOW SHOWERS FRIDAY NIGHT AS WELL...BUT THIS
MAY NEED TO BE TAKEN OUT AS WELL AS SURFACE RIDGING STARTS TO NOSE
INTO THE AREA. SATURDAY LOOKS DRY...AND WENT DRY GIVEN THE RIDGING
OVERHEAD.

.LONG TERM...
A QUIET PERIOD IS ANTICIPATED OVER THE WEEKEND INTO NEXT WEEK. A
SHARP UPPER TROUGH WILL BE JUST EAST OF THE CWA SATURDAY NIGHT.
ZONAL FLOW WILL FOLLOW AND LAST THROUGH TUESDAY. GFS/DGEX/ECMWF ALL
SHOW A PHASING OF THE NORTHERN AND SOUTHERN STREAM SYSTEMS OVER THE
MIDDLE OF THE COUNTRY. THE EFFECT OF THIS WILL BE DOUBLE LOW
PRESSURE SYSTEM...ONE IN WESTERN ONTARIO AND THE OTHER IN OKLAHOMA
CONNECTED BY A FRONTAL BOUNDARY THAT SLOWLY PUSHES INTO THE CWA BY
THE MIDDLE OF NEXT WEEK. WITH HIGH PRESSURE OVER THE MID ATLANTIC, A
STRONG SOUTH FLOW WOULD ENSUE AND DEEP MOISTURE WOULD ADVECT NORTH
INTO THE GREAT LAKES. WITH A FRONTAL BOUNDARY MOVING INTO THE AREA
OF DEEP MOISTURE, WELL INCLUDE A MENTION OF THUNDER ON
WEDNESDAY.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...NONE.

&&

DUKE 93
Hazardous weather outlook, Mar 30, 1:35 PM EST, 6 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
135 PM EST WED MAR 30 2005

MIZ037>040-043>046-050>052-056>059-064>067-071>074-311100-
ALLEGAN-BARRY-CALHOUN-CLARE-CLINTON-EATON-GRATIOT-INGHAM-IONIA-
ISABELLA-JACKSON-KALAMAZOO-KENT-LAKE-MASON-MECOSTA-MONTCALM-MUSKEGON-
NEWAYGO-OCEANA-OSCEOLA-OTTAWA-VAN BUREN-
135 PM EST WED MAR 30 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT IS EXPECTED TO SWEEP INTO SOUTHWEST LOWER MICHIGAN
TONIGHT...ACCOMPANIED BY THUNDERSTORMS. SOME OF THE STORMS COULD BE
SEVERE. THE STORM PREDICTION CENTER HAS ALMOST THE ENTIRE FORECAST
AREA IN A SLIGHT RISK FOR SEVERE STORMS...THE EXCEPTION BEING THE
FAR SOUTHWEST...WHERE PORTIONS OF VAN BUREN COUNTY ARE IN A MODERATE
RISK.

STORMS ARE EXPECTED TO CONTINUE TO DEVELOP THIS AFTERNOON TO THE
WEST AND SOUTHWEST OVER IOWA...ILLINOIS AND INDIANA...MOVING
INTO SOUTHWEST LOWER MICHIGAN THIS EVENING. THE BEST CHANCE FOR
SEVERE THUNDERSTORMS OVER THE SOUTHWEST QUARTER OF LOWER MICHIGAN
APPEARS TO BE FROM ABOUT 800 PM THROUGH 300 AM OR SO IN THE MORNING.
THE GREATEST THREAT APPEARS TO BE DAMAGING WIND GUSTS IN EXCESS OF
60 MPH. HAIL WILL ALSO BE A THREAT...WITH HAIL TO ONE INCH IN
DIAMETER POSSIBLE WITH THE STRONGER STORMS. AN ISOLATED TORNADO
CANNOT BE RULED OUT EITHER...AS THE STORMS WILL LIKELY BE SUPERCELLS
AS THEY MOVE NORTHEAST ACROSS ILLINOIS AND INDIANA. WITH TIME...THE
STORMS WILL LIKELY TRY TO BECOME MORE LINEAR...FORMING INTO BOWS AND
LINES AS THE MOVE INTO AND THROUGH SOUTHWEST LOWER MICHIGAN.

THUNDERSTORMS WILL BE RACING OFF TO THE NORTH AND NORTHEAST AT
SPEEDS APPROACHING 50 MPH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

WINDS BEHIND THE COLD FRONT ON THURSDAY WILL INCREASE INTO THE 20 TO
30 MPH RANGE...WITH GUSTS TO NEAR 40 MPH POSSIBLE. WIND DIRECTION
WILL BEGIN THE DAY FROM THE SOUTHWEST...VEERING TO THE WEST AND
NORTHWEST THROUGH THE DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY THIS EVENING AND OVERNIGHT.

MEADE DUKE

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 30, 8:41 PM ESTSevere Thunderstorm WarningGRRNewaygo49 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.